Alabama, 2017

Hail and Damaging Winds in Alabama, March 1, 2017

March 1, 2017 · NWS BMX · 13 events in 10 counties and zones

A cold front pushed through central Alabama on Wednesday afternoon, March 1st. Deep layer shear values exceeded 50 knots and surface based CAPE values approached 1000 j/kg ahead of the cold front .

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A cold front pushed through central Alabama on Wednesday afternoon, March 1st. Deep layer shear values exceeded 50 knots and surface based CAPE values approached 1000 j/kg ahead of the cold front . Mid level lapse rates were near 7 degrees Celsius, which favored large hail. A line of severe storms developed ahead of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 1, 11:31 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 1, 11:31 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1131 AM CST Wed Mar 1 2017

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A surface low currently over southern Wisconsin lifts northeastward
through the Great Lakes through the day. At 3am, the associated cold
front is draped through central Missouri southwestward into northern
Texas. This cold front will move into Central AL this afternoon,
sparking a chance for thunderstorms across the area. Although the
better upper-level dynamics remain to our north, 0-6km bulk shear
values is expect to be 50-60kts, which will support sustained
updrafts in storms. This, along with surface based instability
around 1000-1500 J/kg gives the potential for some stronger storms
along the front. A fairly strong low level jet is in place this
morning, but shifts north and east before the front makes it into
the area. So while there's more low-level directional shear in the
pre-storm environment, by the time the lifting mechanism arrives
for storm development, the environmental shear is more
unidirectional in nature. This will limit the tornado potential
across Central AL. Have kept the risk areas similar to previous
forecast with the better chances in the northern most counties
where low-level directional shear is backed a little more,
presenting a better chance for storms to produce damaging winds
and possibly a tornado. For timing, the trends in the CAMS have
been moving towards the faster solutions. Initially, the ARW was
the fastest with the NMM and HRRR being slower. The latest HRRR
has come more in line with the ARW. The NAM is still much slower
than the CAMs, adding some uncertainty in the exact timing of
frontal passage. For now, I have sped up the timing in our
northwestern counties, arriving as early as 11am - 3pm. The front
moves from the northwest to the southeast across Central AL,
slowing slightly. By 10pm, the front has moved southeast of the
area, ending the rain and thunderstorm chances. Behind the front,
expect breezy north winds with lows Wednesday night dropping into
the 40s.

25/Owen

.LONG TERM...
Thursday through Tuesday.

A large dome of high pressure will build across Central Conus on
Thursday behind the front with decent cold air advection/northerly
flow around it into Alabama. This will be reinforced by northwest
flow aloft to help bring some Canadian air down into Conus
Thursday. With that said, we can expect lows in the 30s for both
Thursday and Friday nights. Some areas will likely dip below
freezing on Friday night as the large 1032-1037 mb surface ridge
slowly shifts into the eastern 1/3 of Conus.

Guidance continues to moderate our airmass starting Saturday as
the surface ridge moves to the Atlantic Seaboard by Saturday
night. Cold air advection gets cut off and the flow turns back
around to receive warmer moist air off of the gulf. Sunday looks
to be our transition day with milder temperatures and slowly
rising dew points as southerly winds return. Low rain chance
return by Sunday night in the northwest with rain chances
increasing on Monday into Tuesday as another front approaches.
I remain with only 30-40 % chance pops for this next system as
there are still some disagreements in solutions on timing. The
front may be through by early Tuesday but will leave in some low
pops for Tuesday/Tuesday evening with it being far out and only a
low confidence on timing overall. Will refine with future runs.

08

&&

.AVIATION...
18Z TAF Discussion.

A cold front will approach the area from the northwest this
afternoon and will result in windy conditions at times from the
south and southwest with increasing coverage of shower and
thunderstorm activity. Expect windy conditions to persist after
FROPA as a northwest wind develops. CIG's will gradually improve
overnight with VFR conditions expected on Thursday.

05

&&

.FIRE WEATHER...

A moist southerly flow will prevail today in advance of a strong
cold front, and a pre-frontal band of showers and thunderstorms
is expected to track across Central Alabama this afternoon and
evening. A few of these thunderstorms could become strong to
severe. Much cooler and drier conditions are expected for Thursday
and Friday. However, with 20 foot winds expected to remain well
below 15 mph and KBDI values all below 200. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     73  40  58  34  56 /  90  20   0   0   0
Anniston    76  42  59  35  58 /  90  50   0   0   0
Birmingham  76  42  60  36  58 /  90  20   0   0   0
Tuscaloosa  78  41  62  37  61 /  90  10   0   0   0
Calera      77  42  61  37  60 /  90  30   0   0   0
Auburn      76  46  61  37  61 /  70  80   0   0   0
Montgomery  81  49  64  39  64 /  80  80   0   0   0
Troy        79  49  63  37  64 /  50  80   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 1, 10:41 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1041 AM CST Wed Mar 1 2017

ALZ011>015-017>050-021945-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1041 AM CST Wed Mar 1 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be likely between 12 Noon and 10 PM today
as a cold front moves through the region. There is an elevated threat
of damaging winds along and north of a line from Geiger, to Thorsby,
to Wedowee, where isolated tornadoes and large hail will also be
possible. For the rest of Central Alabama, there will be a limited
threat of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be
likely this afternoon and evening.

The radar

The Columbus AFB radar (KGWX), 68 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
March 1, 1:13 PM CST to 1:14 PM CST
Where
Marion County, 1.71 mi W of Goddard
Measured
1 in hail
Reported by
Public
Coordinates
34.250, -87.730

Quarter size hail along Highway 241 near the town of Bear Creek.

Hail, Marion

When
March 1, 2:00 PM CST to 2:01 PM CST
Where
Marion County, 0.9 mi NW of Winfield
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.930, -87.830

Quarter size hail in the town of Winfield.

Hail, Fayette

When
March 1, 2:24 PM CST to 2:25 PM CST
Where
Fayette County, 0.69 mi N of Fayette
Measured
1 in hail
Reported by
Public
Coordinates
33.690, -87.830

Quarter size hail reported in the city of Fayette.

Thunderstorm Wind, Hale

When
March 1, 3:00 PM CST to 3:01 PM CST
Where
Hale County, 2.38 mi SSE of Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.890, -87.680

Several trees uprooted along Highway 60.

Hail, Walker

When
March 1, 3:21 PM CST to 3:22 PM CST
Where
Walker County, 1.15 mi W of Cordova
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.750, -87.200

Quarter size hail along I-22 in the town of Cordorva.

Thunderstorm Wind, Hale

When
March 1, 3:33 PM CST to 3:34 PM CST
Where
Hale County, 0.9 mi NW of Havana
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.910, -87.630

Several trees uprooted north of the town of Havana.

Hail, Jefferson

When
March 1, 3:37 PM CST to 3:38 PM CST
Where
Jefferson County, 83.91 mi WNW of Taylors Ferry
Measured
1 in hail
Reported by
Public
Coordinates
33.810, -88.620

Hail, Jefferson

When
March 1, 3:47 PM CST to 3:48 PM CST
Where
Jefferson County, 1.38 mi N of Crocker Jct
Measured
1 in hail
Reported by
Public
Coordinates
33.670, -86.820

Quarter size hail reported in the city of Gardendale.

Thunderstorm Wind, Greene

When
March 1, 4:06 PM CST to 4:07 PM CST
Where
Greene County, 0.58 mi W of Boligee
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.750, -88.040

Several trees uprooted and power lines downed in the city of Boligee.

Thunderstorm Wind, Sumter

When
March 1, 4:06 PM CST to 4:07 PM CST
Where
Sumter County, 0.69 mi S of Epes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.690, -88.120

Several trees uprooted and power lines downed in the town of Epes.

Thunderstorm Wind, Etowah

When
March 1, 4:08 PM CST to 4:09 PM CST
Where
Etowah County, 1.38 mi S of Cave Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.060, -86.070

Several trees uprooted and power lines downed near Big Wills Creek.

Hail, Calhoun

When
March 1, 4:56 PM CST to 4:57 PM CST
Where
Calhoun County, 1.5 mi SSE of Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
33.800, -85.760

Quarter size hail reported in the city of Jacksonville.

Thunderstorm Wind, Tallapoosa

When
March 1, 5:44 PM CST to 5:45 PM CST
Where
Tallapoosa County, 2.15 mi NNE of Our Town
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.860, -85.940

Several trees uprooted and power lines downed in Wind Creek State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685164, 685171, 685185, 685192, 685186, 685194, 685197, 685198, 685199, 685200, 685201, 685202, 685203.